Format

Send to

Choose Destination
See comment in PubMed Commons below
Lancet. 1987 Sep 26;2(8561):711-4.

Blood and protein loss via small-intestinal inflammation induced by non-steroidal anti-inflammatory drugs.

Author information

1
Section of Gastroenterology, MRC Clinical Research Centre, Harrow, Middlesex.

Abstract

Nearly three-quarters of patients on long-term treatment with non-steroidal anti-inflammatory drugs (NSAIDs) have small-intestinal inflammation, the consequences of which are largely unknown. Two potentially important complications, blood and protein loss from the small intestine, have been studied. 49 patients on NSAIDs underwent study with an indium-111 labelled leucocyte technique which localises and measures intestinal inflammation. 32 patients underwent simultaneous study with technetium-99m labelled red blood cells (RBC), which showed identical sites of localisation to 111In-leucocytes in 19. Intestinal blood loss was measured in 8 patients by use of chromium-51 labelled RBC, and a significant correlation between blood loss and intestinal inflammation was found. Intestinal protein loss was assessed in 9 patients with 51Cr-labelled proteins; patients with NSAID-induced small-intestinal inflammation were found to have a protein-losing enteropathy. These studies show that small intestinal inflammation caused by NSAIDs is associated with blood and protein loss, both of which may contribute to the general ill-health of rheumatic patients.

PMID:
2888943
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center